Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 17, NWS Wilmington, NC

June 20, 2019New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Jun 20, 2019, 4:56 AM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Jun 20, 2019, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 20, 2019, 4:56 AM EDT (08:56 UTC)
In effect from
Jun 20, 2019, 6:00 AM EDT
Expired
Jun 20, 2019, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1056 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

079 
WHUS42 KILM 200856
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
456 AM EDT Thu Jun 20 2019

...STRONG LONGSHORE CURRENTS FOR EAST-FACING BEACHES...

NCZ106-108-SCZ054-056-210000-
/O.NEW.KILM.BH.S.0017.190620T1000Z-190621T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
456 AM EDT Thu Jun 20 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect through this evening.

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...Through this evening.

* SURF ZONE IMPACTS...A strong south to north longshore current
  will develop this afternoon and peak by late afternoon along
  east-facing beaches due to strong southerly winds 15-25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if the
longshore current is strong enough, it will sweep swimmers off
their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

21

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 20, 3:23 AM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 20, 3:23 AM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
323 AM EDT Thu Jun 20 2019

.SYNOPSIS...
Severe thunderstorms possible ahead of an approaching cold
front this afternoon into this evening. After the cold frontal
passage, drier and less humid air will arrive Friday. Heat and
humidity, and the chance for showers and thunderstorms will
gradually return through the weekend into early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 320 AM Thursday...'Hot and Breezy, Turning Turbulent', could
be one headline describing today, ahead of and through,
passage of a squall feature tonight, 23z(7p)-03z(11p) from west
of I-95, to the coast respectively.

Trends have remained consistent in depicting a weakening trend
of said line, from west to east, nonetheless, the SPC raising
the stakes with 'enhanced' to 'slight' risks from west to east
tonight. The awaiting atmosphere primed with thermal energy,
CAPE around 2500 J/jg and elevated effective shear, should
solidify the line into the I-95 corridor prior to nightfall.

Hazards/Probabilities: Damaging TSTM wind gusts 15-30% highest
inland, 1 inch Hail 5-15%, Tornado 2%.

Max-Ts hot today, because partial downslope trajectory to pin
the sea breeze relatively tight near the coast, should result
in 90s for the Myrtles, and middle 90s over most of SE NC and
interior portions of NE SC.

Pronounced mid level drying and downslope W-NW winds Friday in
wake of the front with no cold air advection of note, will bring
another very warm day above normal, mostly low 90s, and right up
to the ICW.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 300 AM Thursday...Mid to upper ridge extending up through
the Mississippi River will maintain a deep NW flow as it creeps
slowly eastward through Saturday. Weak disturbances in NW flow
aloft will enhance convection along lingering front as it shifts
back northward through Saturday night. Models differ with
location of showers and thunderstorms, but should mainly occur
later on Saturday into Sat night associated with lingering
boundary and sea breeze front, with possible MCS type feature
diving southeast through the Carolinas. Pcp water values closer
to an inch Fri eve will shoot back up closer to 2 inches by late
Saturday in a more unstable air mass. Overall, expect dry
weather to start Fri eve into Sat, with increasing clouds Sat
aftn and potential for showers and thunderstorms mainly late
into Sat night. Temps overnight Fri will drop into the 60s in a
drier air mass, but increasing dewpoints through Saturday will
keep overnight lows closer to 70 Sat night. Highs on Sat will be
between 85 and 90 most places.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 300 AM Thursday...Lingering and weakening boundary at the
sfc will reach back north Sun into Mon with a southerly return
flow developing through early next week. At the same time, ridge
aloft will shift eastward with axis running up through the
Southeast. The influence of any perturbations riding down in NW
flow aloft will diminish heading into early next week. Overall
expect warmer and more humid air mass to settle in with
downslope flow and rising heights contributing to temps reaching
into the 90s. May see heat index values flirting with 100.
Increased subsidence and dry air aloft should allow for only
localized shwrs/tstms through much of the period as low level
moisture remains present. May see front make it into area by
Tues night into Wed if ridge slips east far enough.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 0545z...Primary aviation concern will be severe TSTMs from
23z-03z, then off the coast. The strong dynamics of this system
could produce TSTM wind gusts of 60 kt in and vicinity any
strong storm, particularly with an already strong ambient wind
flow. For much of the first 1/2 TAF cycle breezy SW winds, by
16z, gusting to 24 kt occasionally inland, ongoing into evening,
peaking with squall passage, thus til 23z mainly a breezy VFR.
PCPN ending, and off the coast aft 4z, late in TAF cycle.

Extended Outlook...Mainly VFR with brief MVFR/IFR conditions
Thursday night through early Friday from convection and early
morning fog and/or, low stratus.

&&

.MARINE...
As of 320 AM Thursday...'Increasingly Treacherous' could be one
headline to describe upcoming marine trends, as a cold front
approaches then smacks the coast, delivering a line of strong
TSTMs over the 0-20 nm water late this evening. Severe storms
are possible over the waters tonight and radar updates are
recommended if you must venture out. Outside of TSTMs, advisory
SW winds expected through tonight, with gusty W winds into
early Friday, not a good time to challenge the Gulf Stream in a
small craft.

Ocean spectrum entirely commanded by SSW waves 5-8 feet every
6-7 seconds, dangerously steep. Imagine winds and seas higher
in and near TSTMs layered on top of this, between 10pm-1am
tonight, clearly hazardous. The waves to peak tonight, waning
Friday, with offshore wind, surfs up, but a deceptive shoaling
hazard ongoing for small craft inshore, in seemingly protected
waters from wind.

Cold front will lose its drive south, getting held up over SC
waters into early Sat. Winds will weaken with off shore flow to
the north of front and a light on shore flow to the south.
Overall expect seas to continue to drop through Fri night down
below 3 ft by Fri night. Flow becomes very weak and shifts
slowly around to on shore to SE Sat night into Sun as weak
return flow sets up through early next week. Overall expect
benign winds and seas after Fri with sea breeze creating a
slight spike in winds and seas each aftn into early eve.
Potential for scattered showers and thunderstorms will exist
through the period. Seas will basically be below 3 ft through
the period with a longer period, 9 to 10 sec SE swell mixing in
early next week.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until noon EDT Friday for AMZ250-252-254-
     256.

&&

NEAR TERM...MJC
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...MJC
Hazardous weather outlook, Jun 19, 3:35 PM EDT, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
335 PM EDT Wed Jun 19 2019

NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-054>056-058-059-
201945-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry-
Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry-
335 PM EDT Wed Jun 19 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazards anticipated.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe TSTMs possible late Thursday.
Heat Advisory possible Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-201945-
Coastal Brunswick-
335 PM EDT Wed Jun 19 2019

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe TSTMs possible late Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-201945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
335 PM EDT Wed Jun 19 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EDT
FRIDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

TSTMs with gusts up to 50 kt possible Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 5:00 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus45 min
Jun 20, 5:23 PM EDTSevere Thunderstorm WarningILMColumbus52 min
Jun 20, 5:45 PM EDTSevere Thunderstorm WarningILMBrunswick30 min
Jun 20, 5:56 PM EDTSpecial Marine WarningILM49 min
Jun 20, 6:02 PM EDTSpecial Weather StatementILMRobeson43 min
Jun 20, 6:06 PM EDTSpecial Weather StatementILMNew Hanover24 min
Jun 20, 6:25 PM EDTSpecial Marine WarningILM35 min
Jun 20, 6:27 PM EDTSpecial Weather StatementILMBrunswick33 min
Jun 20, 6:39 PM EDTSpecial Marine WarningILM51 min
Jun 20, 6:39 PM EDTSpecial Marine WarningILM51 min
Jun 20, 6:42 PM EDTSevere Thunderstorm WarningILMBrunswick, New Hanover33 min
Jun 20, 6:52 PM EDTSpecial Marine WarningILM23 min
Jun 20, 7:24 PM EDTSpecial Marine WarningILM36 min
Jun 20, 4:01 PM EDTSpecial Weather StatementILMMarion59 min
Jun 20, 4:19 PM EDTSevere Thunderstorm WarningILMDillon, Horry, Marion41 min
Jun 20, 4:23 PM EDTSpecial Weather StatementILMWilliamsburg67 min
Jun 20, 4:26 PM EDTSpecial Weather StatementILMDarlington64 min
Jun 20, 4:50 PM EDTSevere Thunderstorm WarningILMDarlington, Dillon, Florence, Marion, Marlboro55 min
Jun 20, 4:53 PM EDTSevere Thunderstorm WarningILMFlorence, Georgetown, Horry, Marion, Williamsburg67 min
Jun 20, 5:20 PM EDTSevere Thunderstorm WarningILMGeorgetown, Williamsburg55 min
Jun 20, 5:23 PM EDTSpecial Weather StatementILMMarlboro37 min
Jun 20, 6:26 PM EDTSpecial Weather StatementILMGeorgetown64 min

Nearby

Beach Hazards Statements in North Carolina, 2019Beach Hazards Statements in South Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.